MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a subarachnoid hemorrhage (sah) using penumbra smart coils (smart coils) and non-penumbra microcatheter.During the procedure, the physician implanted two smart coils in the target vessel using the microcatheter.While attempting to place another smart coil, the physician noticed that the coil was not taking the space in the aneurysm.Therefore, the physician re-sheathed the smart coil and repositioned the microcatheter in the aneurysm sac.The hospital technologist then re-loaded the same smart coil into the rotating hemostasis valve (rhv) of the microcatheter and attempted to advance it; however, the smart coil would not advance out of its introducer sheath.A second attempt was then made but the smart coil would not advance out of its introducer sheath; therefore, it was removed.The procedure was completed additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report: 3005168196-2020-00302.Section g.Box 3.Report source.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced and damage such as offset coil winds may occur.During functional testing, the embolization coil was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9794052
Report Number3005168196-2020-00302
Device Sequence Number19476476
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/24/2024
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF91350
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/14/2020
Supplement Date Received by Manufacturer03/12/2020
03/12/2020
Initial Report FDA Received Date03/05/2020
Supplement Report FDA Received Date03/21/2020
03/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Date Report Sent to FDA01/01/2005